Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Acute HIV - Immune Response
Jan 30, 2011

I was infected on 10/30/2010. I became ill with flu like symptoms on 11/19 and was sick with a fever for exactly 2 weeks (never went above 101). I feel fine now, except for anxiety. Tested positive on 12/2. Blood test results: 12/3 VL 1.8 mil CD4 572 5%, 12/13 VL 800K, CD4 470 8.5%, 1/27 VL 660K CD4 369 14.5%. Genotype came back not resistant to any regimen. I have not started therapy yet and am debating on when to start. Is it typical for VL to stay this high 3 months after initial infection? Also, do you think the CD4 will rebound? I am debating on when to start meds and am worried that CD4 could drop below 300. Is it possible to drop this low this early in infection, or is this typical?

Response from Dr. Holodniy

Yes, the CD4 count and/or percent can drop dramatically with acute infection, and then recover in the next few months as the immune system gets control of the infection. Likewise, the viral load can remain elevated for some period of months and gradually decrease to a set-point level once the immune system and the virus are in equilibrium. You have had a 3-fold decrease in viral load in 3 months. It could drop some more and is hard to predict. I think you need another point or two on the line before making a treatment decision. If the viral load continues to go down and the CD4 percent continues to go up, you could hold off. If you see these numbers starting to level out, then I think starting treatment sooner would be the right move.



Previous
Severe conjunctivitis
Next
Drastic drop of CD4 count

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement